Are your medications making you more sun-sensitive?
By Dr. Gordon Searles
When taken as prescribed, medications can help address illness and relieve pain and discomfort. Many drugs also have side effects, however, and with some, you may find that your skin is more sensitive to the sun. This means that when the drug is in your body, it reacts to exposure to ultraviolet light, causing a sunburn or skin rash. Your skin can burn in less time and with less exposure to the sun, leaving you at greater risk for skin cancer.
What happens if I take these medications and go out in the sun?
How your skin will react depends on each individual. Some may have severe reactions, while others have a mild reaction or no reaction at all. If your body does have a reaction, it may respond in one of two ways: you could have a phototoxic reaction or a photoallergic reaction.
A phototoxic reaction can occur within hours of taking the medication. It often looks like a sunburn, and it appears only in areas of sun-exposed skin. It may or may not be itchy. In extreme cases, blisters may break out.
Photoallergic reactions are more rare. These appear later, up to three days after being exposed to the medication. The time lag is because the immune system needs time to ramp up an attack against the combination of the medication and sun exposure. Photoallergic reactions resemble eczema: watch for itching, red bumps, scaling and oozing lesions. These reactions occur all over the body – not just on sun-exposed skin. Like other allergies, photoallergic reactions tend to happen in people who have been exposed to the medication before. They are most commonly caused by topical medications (creams or ointments) and ingredients found in cosmetics.
The important thing is to be aware of the risk and take precautions.
If I have a reaction, what is the treatment?
Treatment depends on the severity of the reaction. In many cases, you can treat the reaction using cold compresses or a hydrocortisone cream to reduce any pain or swelling. Mild phototoxic reactions are often resolved in a week or less. It is best to discuss treatment options with your dermatologist or family doctor.
What kind of medications bring on this sun sensitivity?
A list of some of the common photosensitizing drugs is included below. In clinical tests, medications that include heart medications, antidepressants, antimalarials and the pain reliever ibuprofen have been found to cause photosensitivity. Note that herbal medications could also cause photosensitivity. It is best to ask a pharmacist about your medication to see if you need to take extra precautions.
Is there really a heightened risk of skin cancer if I am taking one of these medications?
Researchers have found that people on some photosensitizing medications had an increased risk of non-melanoma and melanoma skin cancers compared to people not taking these drugs.
Can I still go outside?
Yes, but if you are taking a photosensitizing medication, extra care is needed. Be sure to follow the basic precautions:
- Seek shade when possible and avoid the sun from 11 a.m. to 3 p.m. when the sun’s UV rays are at their strongest.
- Wear protective clothing. Slap on a broad-brimmed hat and pick clothes that have densely woven fabrics for extra sun protection.
- Wear a broad-spectrum sunscreen with an SPF of 30 or greater.
- Use enough sunscreen: about two to three tablespoons on your body and a teaspoon on your face.
- Apply sunscreen approximately 15 to 20 minutes before going outside to give it time to properly absorb. Reapply every two hours, or after swimming or sweating heavily.
Finally, be aware that you could still be sensitive to the sun after you have finished taking the medication. Check with your doctor or pharmacist about how long you should be extra vigilant about sun protection, as this varies with each kind of medication.
Dr. Gordon Searles is the President of the Canadian Dermatology Association, Clinical Associate Professor of Medicine at the University of Alberta and the Managing Director of the Keystone Dermatology Institute in Edmonton, Alberta.
Visit the host publication or see more related articles below:
Drugs to pay attention to
The following drugs are some of the most common medications that cause increased sensitivity to the sun:
- Naproxen (e.g. Aleve, Midol, Naprelan)
- Piroxicam (e.g. Dolonex, Feldene)
- Tetracycline (e.g. Panmycin, Sumycin, Tetracyn)
- Doxycycline (e.g. Microdox, Vibramycin)
- Nalidixic acid (e.g. Neggram, Nevigramon, Wintomylon)
- Voriconazole (e.g. Vfend)
- Hydrochlorothiazide (e.g. Apo-hydro, Aquazide H, Dichlotride)
- Amiodarone (e.g. Cordarone, Nexterone)
- Chlorpromazine (e.g.Largactil, Megaphen, Thorazine)
- Thioridazine (e.g. Mellaril, Novoridazine, Thioril)